Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

June 27, 2016Custer County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 27, 2016, 2:01 PM MDT for Custer County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2016, 2:01 PM MDT (20:01 UTC)
Expired
Jun 27, 2016, 2:45 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO

County Custer County, CO

The radar

The Pueblo radar (KPUX), 99 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS85 KPUB 272001
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT MON JUN 27 2016
 
COZ078>080-272045-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-WET MOUNTAINS ABOVE 10000 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
201 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
245 PM MDT...

AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF FLORENCE...OR 35 MILES WEST OF PUEBLO...MOVING
SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILVER CLIFF AND ROSITA. 

LAT...LON 3824 10523 3811 10511 3801 10525 3817 10542
TIME...MOT...LOC 2001Z 055DEG 5KT 3815 10526 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 27, 11:24 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 27, 11:24 AM MDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1124 AM MDT MON JUN 27 2016

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Mon Jun 27 2016

Currently...An upper ridge of high pressure was in place over the
Western US, with NW flow aloft over Colorado. Some mid and high
level moisture was streaming up across the 4 Corners and into the
state this morning. As of 330 am, temps have cooled into the 50s and
60s for the plains, and 40s for the mts.

Today and Tonight...Models have been consistent in strengthening the
high pressure over the region starting today, providing for another
warm day with temps expected to be a degree or two warmer than
readings on Sunday. Convection is forecast to fire over the higher
terrain once again by midday, though the focus areas will be the
eastern and southern mts, and not so much the CONTDVD. Also, shower
and storm activity may be slow to move off the mts, so the adjacent
plains may not see storms and pcpn until late aftn. Hi-res models
are showing a disturbance producing storm activity along the Palmer
Divide between 00z-03z, and feel this is one of the things that SPC
is keying in on with respect to the svr wx outlook for today. SPC
has much of the plains under a marginal risk, and have included El
Paso, Kiowa, Bent and Prowers counties in a slight risk area. Storm
activity across the plains this evening will likely continue late
into the night. The strongest storms could produce hail one inch in
diameter and wind gusts around 60 mph. Moore

.LONG TERM...(Tuesday through Sunday)
Issued at 356 AM MDT Mon Jun 27 2016

Upper Ridge axis will remain off to the west with a series of
disturbances riding down the eastern periphery over the next several
days, kicking off afternoon thunderstorms over the mountains which
in turn will develop into convective clusters across the plains
during the late evening and overnight hours. Frontal/outflow
boundary intrusions will continue to surge into the southeast CO
plains, increasing dew points. Primary storm track/upper jet will
stay off to the northeast, which appears to limit overall deep
layer shears over southern CO some. But CAPE will be on the
increase, so main threat will be the potential for strong to
marginally severe storms, capable of producing hail, damaging wind
gusts and heavy rainfall. The challenge will be predicting the
track of MCSs each night as these systems drop through the plains.
NAM is consistently farther west with these storm tracks, which
puts the eastern most counties under the gun. Given the trend for
these boundaries to push southward with each successive day, have
leaned towards the NAM for now and will keep some pops through the
overnight hours.

Front pushes through the plains on Wednesday and stalls out along
the CO/NM border during the afternoon. Given the day time arrival of
the front on Wed, have kept Max temperatures on the warm side of
guidance for now. Low level flow turns easterly by afternoon which
will increasing pops for Wednesday afternoon as moisture influx in
easterly upslope flow continues. There is the potential for
another convective cluster or two to develop across the southeast
plains and the southern border area for Wednesday night where the low
level jet sets up and overrides the frontal boundary. Will keep
pops going through most of Wednesday night.

Thursday looks to be the coolest day.  Even western areas should see
a mid week cooling trend as moisture increases from the south across
the area, ramping up thunderstorm chances out west as well. Another
disturbance moves across the area which should kick off scattered to
numerous showers and thunderstorms across the mountains, which will
move off into the plains overnight.  Shear looks a little better
this day as well so this may be one of the better days for severe
thunderstorm potential across most of the southeast plains.

A similar pattern continues for Friday with the upper ridge
flattening some as disturbances continue to ride through the flow.
Deep layer shears look sufficient again for a potential for severe
thunderstorms across the SE mts and plains Friday afternoon and
evening.

The upper ridge rebuilds out west over the weekend, though tap of
moisture from the south doesn't seem to relent.  So will see
isolated to scattered thunderstorms each day.  Deep layer shears
weaken again as rising heights aloft push the core of stronger
winds aloft northward again, so potential for strong to severe
thunderstorms may decrease some. Looks like drier air makes a
better push into western areas early next week, which should taper
back pops with temperatures heating back up again. -KT

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Jun 27 2016

VFR conditions are expected at the TAF sites. However, there will
be the possibility of thunderstorms in the vcnty of KCOS and KPUB
and if they move into the area and produce heavy rain, this could
cause brief restrictions to the vsby.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...KT
AVIATION...28
Hazardous weather outlook, Jun 27, 11:07 AM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1107 AM MDT MON JUN 27 2016

COZ058>089-093>099-281715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1107 AM MDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
MOUNTAINS THIS AFTERNOON AND EVENING...WITH ISOLATED STORMS
SPREADING TO THE ADJACENT LOWER ELEVATIONS AND DEVELOPING OVER THE
SOUTHEAST PLAINS IN THE AFTERNOON AND EVENING. THE PRIMARY THREATS
FROM STORMS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH.
SOME OF THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING
HAIL AND LOCALLY HEAVY RAIN.

ONE OR TWO STORMS MAY BECOME SEVERE THIS EVENING...ESPECIALLY
OVER KIOWA...BENT AND PROWERS COUNTIES...AND MAYBE OVER PORTIONS
OF EL PASO COUNTY. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HAIL AROUND HALF DOLLAR SIZE AND WIND GUSTS IN EXCESS OF
60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH
THUNDERSTORMS MOST NUMEROUS OVER AND NEAR THE MOUNTAINS. COVERAGE
OF THUNDERSTORMS WILL GRADUALLY INCREASE ACROSS ALL OF THE
AREA WEDNESDAY THROUGH FRIDAY...AS THUNDERSTORMS ROLL OFF THE
MOUNTAINS AND SPREAD ACROSS THE PLAINS DURING THE EVENING AND
OVERNIGHT HOURS. SMALL HAIL...LOCALLY HEAVY RAINFALL...WIND GUSTS
UP TO 50 MPH AND LIGHTNING WILL BE POSSIBLE WITH THUNDERSTORMS
DURING THIS PERIOD. HOWEVER THERE WILL BE THE POTENTIAL FOR A FEW
STRONG TO SEVERE THUNDERSTORMS ACROSS THE PLAINS EACH DAY THROUGH
FRIDAY...WHERE HAIL AROUND 1 INCH IN DIAMETER OR GREATER..AND
WIND GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. THE POTENTIAL FOR
HEAVY RAINFALL WILL ALSO INCREASE THROUGH MID TO LATE WEEK AND
FLASH FLOODING WILL BE POSSIBLE ON BURN SCARS AND IN URBAN AREAS
SHOULD THESE LOCATIONS TAKE A DIRECT HIT FROM ONE OF THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST MOUNTAINS AND
PLAINS.

28/28

In the hours before

Special weather statement, Jun 27, 2:01 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT MON JUN 27 2016

COZ078>080-272045-
WET MOUNTAIN VALLEY BELOW 8500 FT CO-WET MOUNTAINS ABOVE 10000 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
201 PM MDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
245 PM MDT...

AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES SOUTHWEST OF FLORENCE...OR 35 MILES WEST OF PUEBLO...MOVING
SOUTHWEST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SILVER CLIFF AND ROSITA.

LAT...LON 3824 10523 3811 10511 3801 10525 3817 10542
TIME...MOT...LOC 2001Z 055DEG 5KT 3815 10526

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:00 PM MDTSpecial Weather StatementPUBCuster30 min
Jun 27, 3:11 PM MDTSpecial Weather StatementPUBFremont49 min
Jun 27, 3:30 PM MDTSpecial Weather StatementPUBFremont30 min
Jun 27, 4:48 PM MDTSpecial Weather StatementPUBCheyenne27 min
Jun 27, 4:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 27, 5:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jun 27, 5:25 PM MDTSpecial Weather StatementPUBProwers35 min
Jun 27, 5:35 PM MDTSpecial Weather StatementPUBEl Paso25 min
Jun 27, 5:53 PM MDTSpecial Weather StatementPUBProwers52 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.